Format

Send to

Choose Destination
J Endocrinol Invest. 1997 Oct;20(9):569-70.

Lactose intolerance following antithyroid drug medications.

Author information

1
Cattedra di Endocrinologia, Università di Cagliari, Italy.

Abstract

We recently observed 2 lactase-deficient women with Graves' disease who consistently developed severe diarrhea after ingestion of thionamide (methimazole and propylthiouracil) tablets containing lactose as carrier. The strict temporal relationship between ingestion of lactose-containing tablets and appearance of intestinal symptoms, as well as the absence of side effects following ingestion of methimazole tablets without lactose as carrier, provided the clue for the diagnosis. To our knowledge, severe diarrhea resulting from carrier lactose has not been previously reported for antithyroid drugs, and should be considered in occasional cases of patients with gastrointestinal symptoms on thionamide therapy.

PMID:
9413813
DOI:
10.1007/BF03348021
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center